Physicians should advise patients to stop use of all PDE5 inhibitors, including VIAGRA, and seek medical attention in the event of a sudden loss of vision in one or both eyes. Such an event may be a sign of non-arteritic anterior ischemic optic neuropathy (NAION), a cause of decreased vision including possible permanent loss of vision, that has been reported rarely post-marketing in temporal association with the use of all PDE5 inhibitors. It is not possible to determine whether these events are related directly to the use of PDE5 inhibitors or to other factors. Physicians should discuss with patients the increased risk of NAION in individuals who have already experienced NAION in one eye. Physicians should also discuss with patients the increased risk of NAION among the general population in patients with a “crowded” optic disc, although evidence is insufficient to support screening of prospective users of PDE5 inhibitor, including VIAGRA, for this uncommon condition [see WARNINGS AND PRECAUTIONS and ADVERSE REACTIONS ].
A study by the Agency for Healthcare Research and Quality (AHRQ) found that in 2011, sedatives and hypnotics were a leading source for adverse drug events seen in the hospital setting. Approximately % of all ADEs present on admission and % of ADEs that originated during a hospital stay were caused by a sedative or hypnotic drug.  A second study by AHRQ found that in 2011, the most common specifically identified causes of adverse drug events that originated during hospital stays in the . were steroids, antibiotics, opiates/narcotics, and anticoagulants. Patients treated in urban teaching hospitals had higher rates of ADEs involving antibiotics and opiates/narcotics compared to those treated in urban nonteaching hospitals. Those treated in private, nonprofit hospitals had higher rates of most ADE causes compared to patients treated in public or private, for-profit hospitals.